Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 11, 2007Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2007, 8:55 AM CDT for Gaines County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2007, 8:55 AM CDT (13:55 UTC)
Expired
Mar 11, 2007, 10:00 AM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 111355
SVRMAF
TXC165-111500-
/O.NEW.KMAF.SV.W.0002.070311T1355Z-070311T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 AM CDT SUN MAR 11 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 1000 AM CDT

* AT 749 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF HIGGINBOTHAM...OR 11 MILES NORTH OF HOBBS...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGGINBOTHAM...
  SEAGRAVES...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10304 3277 10305 3278 10249 3295 10244
      3294 10270

$$
1 follow-up statement
000 
WWUS54 KMAF 111435
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 AM CDT SUN MAR 11 2007

TXC165-111500-
/O.CON.KMAF.SV.W.0002.000000T0000Z-070311T1500Z/
GAINES TX-
934 AM CDT SUN MAR 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHWESTERN GAINES COUNTY...

AT 933 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES 
EAST OF HIGGINBOTHAM...OR ABOUT 6 MILES SOUTHWEST OF DENVER CITY...MOVING
EAST AT 15 MPH.

SEAGRAVES IS IN THE PATH OF THIS STORM.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10304 3277 10305 3278 10249 3295 10244
      3294 10270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:27 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 11, 4:27 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT SUN MAR 11 2007

.SHORT TERM...
ACTIVE WEATHER TO SET UP ACROSS THE FORECAST AREA TODAY AS AN UPPER
LEVEL STORM SYSTEM BEGINS TO DEEPEN ACROSS EASTERN NEW MEXICO AND
WEST TEXAS.

EARLY MORNING WATER VAPOR IMAGERY SHOWS THE UPPER LOW BEGINNING TO
DEEPEN ACROSS NORTHERN NEW MEXICO AND SOUTHERN COLORADO. SCATTERED
TO NUMEROUS THUNDERSTORMS HAVE BEEN ONGOING THROUGH THE NIGHT ACROSS
THE TEXAS PANHANDLE AND PORTIONS OF SOUTHWESTERN OKLAHOMA WITHIN THE
DIFFLUENT FLOW AHEAD OF THE DEEPENING UPPER SYSTEM. AN OUTFLOW
BOUNDARY FROM THESE THUNDERSTORMS IS QUICKLY PUSHING SOUTHWARD
ACROSS THE TEXAS SOUTH PLAINS...WHERE WINDS HAVE SHIFTED TO THE
NORTHEAST AT 20 TO 30 MPH. EXPECT THIS FEATURE TO PUSH SOUTHWARD
INTO THE NORTHERN BASIN BEFORE 12Z. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS HAVE ALSO DEVELOPED ACROSS THE PERMIAN BASIN AND
TRANS PECOS REGION EARLY THIS MORNING AS LIFT HAS ROTATED INTO THESE
LOCATIONS AROUND THE BASE OF THE UPPER LOW.

AS THE UPPER LEVEL LOW CONTINUES TO DEEPEN AND DIVE SOUTHWARD INTO
SOUTHEASTERN NEW MEXICO AND PORTIONS OF THE TEXAS SOUTH PLAINS LATER
THIS MORNING INTO THIS AFTERNOON...LIFT WILL BECOME FOCUSED ACROSS
THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN BASIN...WHERE
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. HAVE
TRENDED TODAY/S POPS 80+ PCT IN THESE LOCATIONS...WITH THE MENTION
OF LOCALLY HEAVY RAINFALL AS CONVECTION PERSISTS WITHIN THE
FAVORABLE DIFFLUENT ZONE. WE WILL NOT ISSUE A FLASH FLOOD WATCH AT
THIS POINT...BUT WILL CERTAINLY MENTION THE POTENTIAL FOR HEAVY RAIN
AND FLOODING IN THIS MORNING/S HWO ISSUANCE. SHOWERS AND
THUNDERSTORMS SHOULD BECOME LESS NUMEROUS FARTHER WEST AND SOUTH
ACROSS THE REGION. HAVE TRENDED QPF GRIDS VERY CLOSE TO RFC/HPC
GUIDANCE.

A SECONDARY COLD FRONT WILL QUICKLY PUSH SOUTHWARD INTO THE REGION
LATE THIS MORNING INTO THIS AFTERNOON. INSTABILITY SHOULD INCREASE
AND BECOME FOCUSED ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION
AHEAD OF THE FRONT THIS AFTERNOON. THE SUFFICIENT LOW LEVEL MOISTURE
AND INSTABILITY WILL COMBINE WITH FORCING ALONG THE FRONT...AS WELL
AS LIFT IN THE MID LEVELS AHEAD OF THE UPPER SYSTEM...TO PRODUCE
FAVORABLE CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT
GENERALLY SOUTH OF A HOBBS...ANDREWS...BIG SPRING LINE...AND EAST OF
A KERMIT...PECOS...FORT STOCKTON...SANDERSON LINE.

THE UPPER LOW WILL SLOWLY MEANDER ACROSS THE FORECAST AREA
TONIGHT...WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS
GENERALLY TO ITS NORTH AND EAST. HAVE KEPT POPS HIGH ACROSS
SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN/TRANS PECOS REGION
OVERNIGHT...WITH LOWER POPS ACROSS SOUTHWEST TEXAS. OTHERWISE...MADE
VERY FEW CHANGES TO TEMP...WIND...AND DEWPT GRIDS.

.LONG TERM...
CUTOFF LOW WILL CONTINUE TO MEANDER OVER...OR NEAR...THE AREA
THROUGH AT LEAST TUESDAY BEFORE FINALLY BEING PICKED UP BY THE
WESTERLIES.  THIS WILL KEEP RAIN CHANCES OVER THE CWA THROUGH
TUESDAY...IN ADDITION TO TEMPERATURES AT OR BELOW NORMAL.

WAS INCLINED TO LEAVE FORECASTED PROBABILITY OF PRECIPITATION ALONE
MONDAY THROUGH TUESDAY NIGHT AS THE AFOREMENTIONED UPPER LOW SWIRLS
PRETTY MUCH NOWHERE DURING THAT TIME.  HAVE KEPT THE MENTION OF
THUNDERSTORMS BOTH MONDAY AND TUESDAY AS THE ASSOCIATED COLD POOL
SWINGS THROUGH THE CWA.  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
EITHER DAY...BUT THERE COULD BE A FEW STORMS THAT PRODUCE MARGINALLY
SEVERE HAIL DUE TO THE COLD TEMPS ALOFT.  WILL LEAVE OUT OF THE HWO
FOR NOW AS THE THREAT APPEARS QUITE MINIMAL.  HAD TO LOWER
TEMPERATURES A LITTLE DUE TO THE PLETHORA OF MOISTURE OVER THE
AREA...LOW HEIGHTS...AND AIRMASS BEHIND COLD FRONT.

WILL SEE DRYING AND WARMING CONDITIONS WEDNESDAY AS AN UPPER RIDGE
STARTS TO BUILD INTO THE CWA FROM THE WEST.  HOWEVER...RIDGE REMAINS
PARKED TO THE WEST OF THE REGION THROUGH THE EXTENDED...SO WE END UP
WITH NORTHWEST FLOW ALOFT DURING THIS TIME.  LEFT INHERITED LOW
ORDER CHANCE OF THUNDERSTORMS DAY 5 AND ONWARD IN THE FORECAST SINCE
UPPER FLOW AMPLIFYING OVER THE EASTERN CONUS COULD SEND ANOTHER
FRONTAL BOUNDARY/LOW LEVEL FOCUS INTO THE AREA BY THURSDAY.
BESIDES...PASSING SHORTWAVE TROUGHS WITHIN THIS FLOW AT THIS TIME OF
YEAR HAVE BEEN KNOWN TO SHELLACK US WITH SEVERE THUNDERSTORMS AT
TIMES.  THINK IT WILL BE AWFUL DIFFICULT TO TIME DISCRETE WAVES THIS
FAR OUT...BUT WILL LEAVE THE POPS NONETHELESS.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN FAIRLY LOW AREAWIDE THROUGH AT
LEAST TUESDAY AS AN UPPER LEVEL STORM SYSTEM REMAINS PARKED
OVER...OR NEAR THE FORECAST AREA.  THE PRESENCE OF THIS FEATURE WILL
KEEP A CHANCE OF WETTING RAIN IN THE FORECAST DURING THIS TIME...IN
ADDITION TO KEEPING MINIMUM AFTERNOON RH/S AT OR ABOVE 15 PERCENT
FOR THE MOST PART.

THE ONLY EXCEPTION TO THE RELATIVELY HIGH RH/S WILL BE OVER THE BIG
BEND REGION TODAY WHERE MINIMUM AFTERNOON RH/S WILL DROP TO NEAR 10
PERCENT. 20 FOOT WINDS WILL NEAR 20 MPH IN SOME OF THESE LOCATIONS...
HOWEVER THEY ARE NOT EXPECTED TO PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  46  61  49  /  80  70  30  30
CARLSBAD NM                66  45  64  45  /  40  50  40  40
DRYDEN TX                  75  56  68  52  /  40  40  10  10
FORT STOCKTON TX           73  49  67  49  /  40  40  20  20
GUADALUPE PASS TX          63  40  57  43  /  30  30  30  30
HOBBS NM                   63  46  62  44  /  60  60  40  50
MARFA TX                   69  41  65  40  /  20  20  20  10
MIDLAND INTL AIRPORT TX    65  47  62  45  /  70  60  30  40
ODESSA TX                  66  48  63  46  /  70  60  30  40
WINK TX                    70  50  69  47  /  50  40  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/67
Hazardous weather outlook, Mar 11, 4:43 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 AM CDT SUN MAR 11 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
443 AM CDT SUN MAR 11 2007 /343 AM MDT SUN MAR 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...BUT MAINLY THIS
AFTERNOON AND EVENING.  LOCATIONS GENERALLY SOUTH OF A HOBBS TO
ANDREWS TO BIG SPRING LINE...AND EAST OF A KERMIT...PECOS...FORT
STOCKTON AND SANDERSON LINE STAND THE GREATEST CHANCE OF SEEING
SEVERE WEATHER.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

HEAVY RAINFALL AND LOCALIZED FLASH FLOOD WILL ALSO BE POSSIBLE...
WITH THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN
HAVING THE GREATEST POTENTIAL OF SEEING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.
INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:16 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Mar 11, 3:55 PM CDTSevere Thunderstorm WarningMAFTerrell65 min
Mar 11, 4:05 PM CDTSevere Thunderstorm WarningMAFGlasscock26 min
Mar 11, 4:10 PM CDTFlash Flood WarningMAFGlasscock3 hr
Mar 11, 4:10 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Mar 11, 4:35 PM CDTTornado WarningMAFPecos55 min
Mar 11, 4:57 PM CDTSevere Thunderstorm WarningMAFUpton40 min
Mar 11, 4:57 PM CDTSevere Thunderstorm WarningMAFTerrell63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.